Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 306, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 22, 2001, 7:46 PM CDT for Morton County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 22, 2001, 7:46 PM CDT (00:46 UTC)
- Expired
- Aug 22, 2001, 8:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Morton County, KS
The radar
The Dodge City radar (KDDC), 181 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 7:50 PM CDT | Thunderstorm Wind 52 E | Elkhart, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1194 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 2689 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
728
WUUS53 KDDC 230046
SVRDDC
KSC129-230130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
746 PM CDT WED AUG 22 2001
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MORTON COUNTY IN SOUTHWEST KANSAS
* UNTIL 830 PM CDT
* AT 746 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 19 MILES SOUTHWEST OF RICHFIELD...OR ABOUT 10 MILES
NORTHWEST OF ELKHART...MOVING NORTHEAST AT 25 MPH.
* SOME LOCATIONS AFFECTED
RICHFIELD AT 815 PM CDT,
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL THE SIZE OF NICKELS,
WIND UP TO 60 MILES AN HOUR,
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING,
STAY AWAY FROM WINDOWS.
LAT...LON 3710 10218 3698 10201 3725 10156 3739 10157
3738 10190
POAGEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:09 PM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, Aug 22, 3:09 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION...FINAL NATIONAL WEATHER SERVICE DODGE CITY KS 309 PM CDT WED AUG 22 2001 FORECAST CHALLENGES ARE THUNDERSTORMS AND RAINFALL AMOUNTS THROUGH THURSDAY NIGHT. ALSO SEVERE CHANCES AND HIGH TEMPERATURES. STRONG UPPER LOW EVIDENT ON WATER VAPOR LOOP NEAR 4 CORNERS REGION WAS MOVING SLOWLY EAST TO NORTHEAST. MODELS ALL IN FAIRLY DECENT AGREEMENT ON PUSHING THE PVA INTO WESTERN KANSAS BY 12Z. NGM IS ODD MODEL OUT WITH MOVING THE UPPER LOW TOO FAST COMPARED WITH ETA AND AVN. WITH UPPER COOLING AND ASSOCIATED LIFT WILL GO AT LEAST 70 POPS IN WEST AND 50 TO 60 PCT ELSEWHERE. COULD ALSO HAVE SOME LOCALLY HEAVY RAINFALL IN WEST WITH WEAK UPPER WINDS UNTIL WAVE MOVES INTO THE AREA LATE TONIGHT. STRONG THUNDERSTORMS HAVE DEVELOPED ALONG TROUGH LINE NEAR SYRACUSE AND SPC IS PUTTING A SEVERE THUNDERSTORM WATCH IN THAT AREA THROUGH 9 PM CDT. WILL NEED TO MENTION SEVERE WORDING IN ZONES. BEST SEVERE THREAT IS LARGE HAIL AND HIGH WINDS. WET BULB ZEROS AROUND 10,900 FT AGL. LOWS TONIGHT WILL MAINLY BE IN MID 60S EXCEPT WARMER SOUTHEAST AROUND 70 TO 72. ON THURSDAY UPPER LOW CONTINUES TO SLOWLY MOVE EAST OUT OF COLORADO AND DOES NOT MOVE THROUGH DODGE UNTIL THURSDAY NIGHT. WITH UPPER DYNAMICS AND UNSTABLE ATMOSPHERE STILL IN PLACE WILL NEED TO CONTINUE AT LEAST 50 TO 60 POPS DURING DAY AND OVERNIGHT. HIGHS THURSDAY WILL BE TEMPERED BY MORE CLOUDS AND ESPECIALLY IN NORTH WHERE WEAK COOL FRONT PUSHES WINDS TO EAST. WILL GO WITH MID TO UPPER 80S WITH THE WARMEST AROUND MED LODGE WITH NEAR 95. COULD ALSO SEE A FEW MORE SEVERE THUNDERSTORMS INTO THE EVENING. BY FRIDAY WILL CONTINUE WITH A SMALL POP IN SOUTHEAST AS UPPER LOW STILL NOT THROUGH THAT AREA YET. AS LOW MOVES EAST DURING AFTERNOON PLENTY OF SUNSHINE SHOULD BREAK OUT ESPECIALLY WEST WITH SUBSIDENCE. WILL KEEP TEMPS AROUND 90 WITH COOLER UPPER 80S NORTH. EXTENDED DISCUSSION... NOT MUCH DISCUSSION AS AM SHORT ON TIME. STILL AT LEAST SOUTHERN BRANCH OF THE WESTERLIES WITH A FEW MINOR S/WVS THAT COULD BRING CONVECTION OVER THE WEEKEND. AM A LITTLE CONCERNED THAT THERE MAY BE SOME LATE EVENING/EARLY NIGHT TSRA IN THE HIGHER TERRAIN OF FAR WESTERN KANSAS NEXT WEEK BUT WILL LEAVE OUT FOR NOW. BEST CAA TO BE EARLY NEXT (AND MOST SIGNIFICANT NORTHEAST OF MY CWA) WEEK AND WILL FOLLOW THE PREVIOUS FORECAST ALTHOUGH WILL REMOVE THE MENTION OF 70S. FOR THE LATEST 2-WEEK OUTLOOK FROM THIS OFFICE, CHECK OUT THE FOLLOWING WEB PAGE: http://www.crh.noaa.gov/ddc/wx/2week.txt PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 065/088 065/092 065 655 GCK 064/087 063/092 063 655 EHA 064/088 063/092 062 754 LBL 065/088 063/092 064 754 HYS 065/085 066/088 065 666 P28 072/094 070/093 067 557 .DDC...NONE. KRUSE/HUTTON
In the hours before
Local storm report, Aug 22, 6:34 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
634 PM CDT WED AUG 22 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 2 W COOLIDGE KS .88 INCH HAIL
08/22/01 HAMILTON REPORTED BY LAW
ENFORCEMENT
BURKEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:50 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 40 min |
| Aug 22, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 30 min |
| Aug 22, 8:27 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 33 min |
| Aug 22, 10:56 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 34 min |
| Aug 22, 11:09 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 36 min |
| Aug 22, 11:36 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 39 min |
| Aug 23, 12:22 AM CDT | Severe Thunderstorm Warning | DDC | Ford | 38 min |
| Aug 23, 3:42 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 48 min |
| Aug 23, 4:06 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 39 min |
| Aug 23, 4:44 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 61 min |
| Aug 23, 4:48 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 42 min |
| Aug 23, 4:51 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 24 min |
| Aug 23, 5:06 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 54 min |
| Aug 23, 5:11 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 64 min |
| Aug 23, 5:45 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 60 min |
| Aug 23, 6:12 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.